Apr
2014

Guideline-concordant administration of prothrombin complex concentrate and vitamin K is associated with decreased mortality in patients with severe bleeding under vitamin K antagonist treatment (EPAHK study).

Tazarourte K, Riou B, Tremey B, Samama CM, Vicaut E, Vigué B
Crit Care 2014;18:R81.
NATA Rating :
Review by : M. Levi
NATA Review

Patients on vitamin K antagonists may present with serious bleeding complications that require immediate reversal of the anticoagulant effect. Administration of prothrombin complex concentrate in combination with vitamin K is an effective strategy to reverse vitamin K antagonists and most guidelines advocate this intervention in case of very severe or life-threatening haemorrhage.

In this prospective study in 822 patients admitted to 44 emergency departments, adherence to these guidelines was investigated. In this cohort, overall 7-day mortality was 13% (33% in patients presenting with intracranial haemorrhage). Guideline-adherent reversal of anticoagulation was performed in 38% of the patients (44% of patients with intracranial haemorrhage). Importantly, mortality was 50% lower in patients that were managed with reversal of anticoagulation according to the guidelines (odds ratio for reduction in mortality 2.15, 95% confidence interval 1.2-3.9).

This is a very important study with major clinical relevance and demonstrating an impressive effect on mortality in a group of patients with a high risk of an adverse outcome. Despite the fact that it is not completely clear why some patients were managed according to the guidelines and why some patients were not (which may have introduced a selection bias in this study), the results indicate that adequate reversal of anticoagulation in patients with severe bleeding complications can make a large difference on outcome. It may be important to stress the proper implementation of guidelines concerning reversal of anticoagulation and also to identify factors that prohibit the use of these strategies in patients with major haemorrhagic complications.

– Marcel Levi